Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 170, NWS Grand Forks, ND

July 28, 2008Cavalier County, Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 28, 2008, 11:31 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 11:31 PM CDT (04:31 UTC)
Expired
Jul 29, 2008, 12:30 AM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jul 28, 11:45 PM CDTHAIL 0.884 N Bisbee, NDHARD DRIVING RAIN WITH HAIL AND STRONG WINDS LASTED FOR ABOUT 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 9:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 414 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 290431
SVRFGF
NDC019-071-095-290530-
/O.NEW.KFGF.SV.W.0170.080729T0431Z-080729T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHWESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 1230 AM CDT

* AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF HANSBORO TO
  NEAR MYLO...MOVING TO THE SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCKLAKE AND BISBEE AT 1140 PM CDT...
  ARNDT AND CONSIDINE AT 1150 PM CDT...
  CANDO...CALVIN AND EGELAND AT MIDNIGHT CDT...
  CLYDE...CALIO AND NEWVILLE AT 1210 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4899 9951 4899 9903 4872 9864 4829 9875
      4835 9921 4837 9921 4838 9925 4837 9937
      4839 9948
TIME...MOT...LOC 0431Z 307DEG 30KT 4896 9926 4860 9957

$$

DK/JK
3 follow-up statements
000 
WWUS53 KFGF 290450
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1150 PM CDT MON JUL 28 2008

NDC019-071-095-290530-
/O.CON.KFGF.SV.W.0170.000000T0000Z-080729T0530Z/
RAMSEY ND-CAVALIER ND-TOWNER ND-
1150 PM CDT MON JUL 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN CAVALIER...NORTHWESTERN RAMSEY AND TOWNER
COUNTIES...

AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF SARLES TO 3 MILES
SOUTH OF BISBEE...MOVING TO THE SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CONSIDINE AND ARNDT BY 1155 PM CDT...
  CALVIN BY MIDNIGHT CDT...
  EGELAND...CLYDE AND CANDO BY 1205 AM CDT...
  NEWVILLE...MAZA AND CALIO BY 1215 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4888 9925 4898 9907 4872 9864 4829 9875
      4835 9921 4837 9921 4838 9925 4837 9937
      4839 9948
TIME...MOT...LOC 0450Z 307DEG 30KT 4886 9907 4857 9937

$$

DK/JK
000 
WWUS53 KFGF 290516
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1216 AM CDT TUE JUL 29 2008

NDC019-071-095-290530-
/O.CON.KFGF.SV.W.0170.000000T0000Z-080729T0530Z/
RAMSEY ND-CAVALIER ND-TOWNER ND-
1216 AM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN CAVALIER...NORTH CENTRAL RAMSEY AND SOUTHEASTERN
TOWNER COUNTIES...

AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 4 MILES NORTH OF MUNICH TO 6 MILES EAST
OF MAZA...MOVING TO THE SOUTHEAST AT 34 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STARKWEATHER AND ALSEN BY 1225 AM CDT...
  GARSKE BY 1230 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4887 9889 4872 9864 4830 9875 4839 9916
TIME...MOT...LOC 0516Z 307DEG 30KT 4873 9881 4840 9905

$$

JK/PR
000 
WWUS53 KFGF 290527
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1227 AM CDT TUE JUL 29 2008

NDC019-071-095-290537-
/O.EXP.KFGF.SV.W.0170.000000T0000Z-080729T0530Z/
RAMSEY ND-CAVALIER ND-TOWNER ND-
1227 AM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CAVALIER...NORTH
CENTRAL RAMSEY AND SOUTHEASTERN TOWNER COUNTIES WILL EXPIRE AT 1230
AM CDT...

AT 1224 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 4
MILES NORTH OF ALSEN TO NEAR GARSKE...MOVING TO THE SOUTHEAST AT 34
MPH.

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1230 AM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4887 9889 4872 9864 4830 9875 4839 9916
TIME...MOT...LOC 0527Z 307DEG 30KT 4867 9864 4836 9886

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:47 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 28, 10:47 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1047 PM CDT MON JUL 28 2008

.SHORT TERM...03Z OBSERVATIONS AND REGIONAL RADAR TRENDS ARE
SHOWING THE SURFACE FRONT HAS REACHED CENTRAL ND. WATER VAPOR
IMAGERY IS SHOWING A STRONG VORTICITY CENTER HAS ENTERED
SOUTHWESTERN MANITOBA AND CONTRIBUTED TO DYNAMIC DESTABILIZATION
ACROSS THE NORTHWESTERN FA. SOUTHERN MANITOBA CONVECTION APPEARS
TO HAVE CRESTED THE RIDGE AND SHOULD FOLLOW THE 1000-500 MB
THICKNESS SOUTHEASTWARD INTO NORTHEASTERN ND AND NORTHWESTERN MN.
ANOTHER THUNDERSTORM COMPLEX HAS FORMED IN THE DEVILS LAKE BASIN.
IT IS EXPECTED THAT THESE THUNDERSTORM CLUSTERS WILL MERGE INTO
ONE MCS BY 06Z.

AFTER COORDINATION WITH SPC...A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR ALL ND COUNTIES AND MN COUNTIES ALONG AND EAST OF THE
HIGHWAY 59 CORRIDOR UNTIL 4 AM TUESDAY.

.AVIATION...THUNDERSTORM ACTIVITY WILL CONTINUE TO INCREASE AND
PROPAGATE SOUTHEASTWARD DURING THE OVERNIGHT HOURS. THUNDERSTORMS
ARE CURRENTLY OVER DVL AND SHOULD REACH GFK BY 05Z. TVF SHOULD BE
IMPACTED BY THUNDERSTORMS BETWEEN 06Z AND 07Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR ALL COUNTIES.
MN...SEVERE THUNDERSTORM WATCH UNTIL 4 AM TUESDAY FOR COUNTIES
ALONG AND WEST OF HIGHWAY 59.

&&

BRAMER
Hazardous weather outlook, Jul 28, 11:41 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1141 AM CDT MON JUL 28 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1141 AM CDT MON JUL 28 2008

...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST NORTH
DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA...

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
MIDNIGHT ACROSS THE REMAINDER OF THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL MOVE ACROSS
THE NORTHERN PORTIONS OF THE REGION THROUGH MID-AFTERNOON...MAINLY
NORTH OF A LINE FROM COOPERSTOWN TO BEMIDJI.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID-
AFTERNOON THROUGH MIDNIGHT FOR AREAS SOUTH OF A LINE FROM
COOPERSTOWN TO FARGO TO FERGUS FALLS. SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS THIS AREA DURING THE AFTERNOON HOURS. LARGE
HAIL...STRONG WINDS...AND TORNADOES WILL BE POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS NORTH OF THE MODERATE
RISK AREA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS
ACROSS THIS AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 28, 9:06 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             3 WSW BAKER             48.14N 99.71W
07/28/2008  E0.75 INCH       BENSON             ND   PUBLIC

&&

BBRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:51 PM CDTSevere Thunderstorm WarningFGFBenson39 min
Jul 28, 9:29 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey61 min
Jul 28, 10:01 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey, Walsh59 min
Jul 28, 10:30 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey60 min
Jul 28, 10:42 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson63 min
Jul 28, 11:00 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele60 min
Jul 28, 11:58 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill62 min
Jul 29, 12:38 AM CDTAreal Flood AdvisoryFGFGrand Forks3 hr
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningFGFCass, Traill54 min
Jul 29, 1:17 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Walsh28 min
Jul 29, 1:41 AM CDTSevere Thunderstorm WarningFGFCass64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.